Ask Health Experts and Get Answers to Your Health Question ASAP
I would advise stopping the vinegar. I don't think it helps anything. It may not be the source of the problem but vinegar is an acid and this is a potential irritant. The long standing hoarseness does need to be checked onto further. This may be caused by different possible problems as the cause. Hoarseness is caused by inflammation of the vocal cords. It may be caused by chronic cough, voice strain, reflux, chronic infections such as a chronic sinus infection with post nasal drainage may cause it. Laryngeal cancer or polyps of the vocal cords are other potential problems. For further evaluation I would recommend that you follow up with your ENT specialist. They have the equipment necessary to take a better look at your vocal cords to see what is going on(if this step has not yet been done)
One possible cause is reflux.(apparently reflux was your ENT's conclusion but I don't know how definite this is as your cause) If you have a tendency to have heartburn then this may be a clue to this being the cause. The acidic and irritating liquid from the stomach may creep up to the back of the throat at night. You might at times aspirate this and cough. If you do have a problem with reflux then you may take steps to correct the reflux high into the throat at night. Elevating the head of the bed 4 to 6 inches with blocks under the head side bedposts helps. This keeps the trunk elevated at an angle so that reflux of stomach contents are not likely to reach this high. Also avoiding lying down within 45 minutes after eating may help. The medicine that you take reduces the acid production of the stomach and this may help in some regards XXXXX XXXXX not fix the underlying problem. This is frequently overlooked. Severe reflux cases sometimes require surgery to tighten the junction between the stomach and esophagus. (Nissan fundiplication) Further evaluation by a gastroenterologist may be needed to quantify and study this problem.
Resting your voice to the extent possible helps most cases of the vocal cord swelling to settle down.
I hope this information helps. Further questions are welcome if you have others. If my answer has been helpful and to your satisfaction then please remember to press the "ACCEPT" button. Thank you and Best regards,
Anthony Bray MD
Well as I mentioned above I think that if this problem is reflux related then the practical steps of reflux precautions (elevated the head of the bed and avoid lying down soon after eating) may help you more than anything. These are not any added drugs and would likely go further than medicine to alleviate the cause.(This of course is presuming that reflux is the cause. This seems to be the ENT impression and it is a common cause of this problem)
Other than that you could have some benefit to try an anti-inflammatory. The vocal cord problem does relate to inflammation. The typical OTC anti-inflammatory meds of Advil and aspirin may help with inflammation but could worsen stomach of esophageal problems. Tylenol would not but is not really much of an anti-inflammatory. Celebrex which is a prescription anti-inflammatory might be another choice and perhaps better in your situation but I recognize that you wish to avoid additional meds. You might benefit some from salt water gargles which may help to reduce inflammation.You might try the salt water gargles twice a day along with the reflux precautions and continued voice rest to the extent possible and you will probably see improvement.
I hope this information helps. Further questions are welcome if you have others. Best regards,